Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2000, 4:22 AM CDT for Polk County, Warren County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 4:22 AM CDT (09:22 UTC)
- Expired
- May 8, 2000, 4:50 AM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Polk County, IA, Warren County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:33 AM CDT | Thunderstorm Wind 51 M | Des Moines Arpt, IA | |
| May 8, 4:38 AM CDT | Thunderstorm Wind 50 E | Des Moines, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2120 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 080923 SVRDSM IAC153-181-080945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 422 AM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN POLK COUNTY IN CENTRAL IOWA NORTHWESTERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 450 AM CDT * AT 422 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES WEST OF WEST DES MOINES...OR ABOUT 12 MILES WEST OF DES MOINES...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN WEST DES MOINES NOW IN NORWALK AT 445 AM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. LAT...LON 4163 9379 4144 9379 4141 9361 4161 9357 KULA NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 8, 3:15 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 AM CDT MON MAY 8 2000 NOT MUCH TIME TO LOOK AT THINGS SINCE MAIN ATTENTION TO CURRENT WX. IN OVERALL VIEW ALL MDLS HANG FRONT UP WHILE DVLPG SFC LO IN CNTRL KS THEN LO MOVES NEWRD ALG THE FRONT. BELIEVE IN LIGHT OF CURRENT WX THIS SEEMS REASONABLE HWVR NGM LKLY OVER DOING PCPN AMTS THO CONVECTION WILL PRODUCE SOME WELCOMED RAIN. FVR LIGHTER AVN AMTS SINCE MUCH WILL BE POST FNTL. GUID TEMPS LOOK REASONABLE WITH CLDS AND PCPN. .DSM...NONE FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:58 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 32 min |
| May 8, 2:51 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 29 min |
| May 8, 4:11 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| May 8, 4:37 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| May 8, 5:01 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| May 8, 5:30 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.